Menopausal symptoms can result from endocrine therapy. Regular exercise, especially aerobic exercise (walking, running, swimming, bike riding), can help reduce hot flashes, mood swings, and sleep disturbances. Other strategies for managing hot flashes include wearing cotton, dressing in layers so you can remove clothes if needed, keeping ice water nearby to drink when a hot flash begins, taking a cool shower before going to bed, and opening the refrigerator door and putting your head in when a hot flash begins. If they are not controlled with these conservative measures, ask your oncologist about prescription medications that may help lessen these side effects.
Mouth sores can be a side effect of radiation or chemotherapy. They can be painful and can cause difficulty with talking, eating, swallowing, and breathing. They can also become infected. They can be prevented with mouth care, club soda rinses, or prophylactic mouthwashes for some drugs that have a high risk of causing mouth sores. If you develop mouth sores, talk to your healthcare team about treatments.
Nausea/vomiting can be caused by chemotherapy, radiation, other anti-cancer drugs, and anxiety. If vomiting becomes severe, it can lead to dehydration, which is a lack of essential fluids and minerals in your body. This may interrupt your cancer treatment plan. It is important to work with your health care team to try and manage these symptoms. There are medications called anti-emetics to prevent, and treat them. Speak to your healthcare team about options that might be right for you.
Nail changes can result from chemotherapy. Your nails may have bruises or blemishes or they may become thin and brittle. With these changes, there is a risk of infection and lymphedema may become worse. Therefore, it is important to keep your nails trimmed and clean. When doing housework or gardening, wear gloves to protect your nails. If you are concerned about any changes to your nails, tell your doctor.
Neuropathy is a side effect of chemotherapy and radiation that causes numbness and tingling in the hands and feet. It can also cause a decreased feeling of hot and cold, discomfort when touched, muscle weakness and cramping, and balance problems. Treatments for neuropathy include medications, massage, acupuncture, and transcutaneous electrical nerve stimulation (TENS). Strategies for managing neuropathy include avoiding tight fitting shoes or socks and extreme hot and cold temperatures. Regular exercise can also be beneficial in managing neuropathy. It is important to also take safety precautions as the decreased feeling in your hands and feet may increase the risk for injury. Keep your house well-lit, try to keep your floor clear, and watch the floor in front of you as you walk. Ask your chemotherapy nurse if keeping your hands in an ice bath, or frozen gloves during the chemotherapy administration is right for you. Be sure to notify your doctor if you have neuropathy symptoms, as they may consider changing the dose of treatment.